I understand the anxiety about lows, because I started out my insulin career with one scary low (caused by a misunderstanding by both me and my doctor) and was scared of insulin for awhile afterwards.
Your idea is good, but I don't know how practical it is. Lows can happen anytime, though our highest concern is usually at night when our blood sugar can drop dangerously low without us being awake to recognize the danger. But you could end up in the "danger zone" at 3AM or 7AM or whenever, and even if you have someone willing to contact you if you don't e-mail or text message them by say 8AM, it could be too late.
But I don't intend to scare you more with that statement. I also live alone. When you have a partner you have back-up to tell you what they see, or wake you up if you are sweating or seem agitated, but living alone it isn't real practical. But that doesn't mean there aren't things you can do to protect yourself. After the scare I mentioned above I thought up some things I could do; some of which I did and have discontinued, some of which I never bothered with as I got more comfortable with my insulin management, some of which I still do.
Most important is for you to test, test, test, especially when you are in the process of changing insulin doses. Have your protocol established for what lows you want to treat (I treat under 60, some people under 70). Have your treatment of choice close by to wherever you are, bed, living room, work, car, etc. When I had the scary low I lived in Guatemala with a winding concrete staircase. If I hadn't had glucose tablets upstairs next to my bed, I wouldn't have made it. Find out how many glucose tablets you need to treat. (They are a lot more reliable than food items, and you won't be tempted to overtreat and then go high). For me I take 2 glucose tabs in my 50s, 3 if I'm lower. I'm an average sized woman. If you're a large guy you may need more. I don't retreat after 15 minutes, but wait closer to 1/2 hour to retest and treat if necessary. The only time I treat higher than 60 is before bed when I like to be at least in the 80s. If you use fast acting insulin (it doesn't sound like you do yet), try to not have fast acting insulin on board when you go to bed. Long acting insulin hits you much more gradually and so is less dangerous.
I strongly recommend you read the book Using Insulin by John Walsh. Those of us on insulin manage our doses 24/7 and we find we don't wait for a doctor to tweak doses. If you are low for 3 days in a row when you get up (I assume you're taking the Lantus at night) try reducing it by a unit or a couple units. Then stay with the lower dose for another three days before you consider more changes. If you are uncomfortable at this point changing your own doses, call your doctor and ask him if you can bring the dose down a bit as you are having lows. Eventually by slow trial and error you will find the right Lantus dose to have you where you'd like to be. If not, some of us have found we need to split our Lantus dose in two so you might talk to your doctor about that. Others have found that Lantus was too hard to dose accurately so we switched to Levemir which seems to have a smoother action for many of us (in two doses).
Trial and error, trial and error! But testing is the key. As you become aware of what your particular low symptoms are you will recognize lows and can treat before it gets dangerously low. Until you feel confident you can keep your bedtime number higher, say over 100. Many Type 2's are told you only need test once a day. This is ridiculous for anyone, but especially for someone on insulin. Testing will keep you safe, especially until you both stabilize your insulin doses and get more familiarity and confidence. If you don't get prescribed enough test strips, implore your doctor to over-ride insurance regs and give you more - if you can afford it you can buy them over the counter or even on e-bay.
As someone who lives alone these are the things I'd recommend for now. Down the road you might want to talk with your doctor about putting you on a basal/bolus regimen if you are having highs 2 hours after meals. If you try and reduce mealtime highs with just basal insulin you risk going low at other times.
Oh and on the list of things I thought about but didn't do was getting a CGM. CGM's are good for letting you know which way your blood sugar is trending. So, if fore instance you are 80 at bedtime and going up -cool, but 80 and going sharply down might mean you need to do something. CGM's are another reassuring device, though probably overkill for someone just on Lantus. Why did I never get one? I learned enough to reassure myself about lows and I decided I obsess enough about my blood sugar and it would just drive me nuts. But if your'e interested, plenty of people on here use them.
Finally - and this I did do. Down the road, when you have been on a basal/bolus regimen awhile you might consider a pump. It is a lot easier to regulate your basal levels when you can increase or decrease them by the tiniest amounts and have different levels for times of day as needed. It isn't easy, though to get a pump as a type 2.
Do get the Walsh book and don't hesitate to ask more questions as you go along. Lots of knowledgeable people here.